Alert archive / Florida / Small Craft Advisories in 2022

Small Craft Advisory 13, NWS Miami, FL

February 8, 2022

NWS Miami, FL issued this small craft advisory at Feb 8, 2022, 9:21 AM EST. It took effect at Feb 8, 2022, 4:00 PM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 8, 2022, 9:21 AM EST (14:21 UTC)
In effect from
Feb 8, 2022, 4:00 PM EST
Expired
Feb 9, 2022, 1:00 AM EST
In force
9 hr
Issued by
NWS Miami, FL

The text

As transmitted.

565 
WHUS72 KMFL 081421
MWWMFL

URGENT - MARINE WEATHER MESSAGE
National Weather Service Miami FL
921 AM EST Tue Feb 8 2022

AMZ650-670-GMZ676-090600-
/O.NEW.KMFL.SC.Y.0013.220208T2100Z-220209T0600Z/
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
921 AM EST Tue Feb 8 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 AM EST WEDNESDAY...

* WHAT...North winds 15 to 25 kt and seas 2 to 5 ft expected.

* WHERE...In Gulf of Mexico, Waters from Chokoloskee to Bonita 
  Beach FL from 20 to 60 NM. In Atlantic, Coastal waters from 
  Jupiter Inlet to Deerfield Beach FL out 20 NM and Waters from 
  Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM.

* WHEN...From 4 PM this afternoon to 1 AM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.  

A sudden onset of rough seas may cause hazardous conditions,
which may occur suddenly at jetties and inlets. These conditions
could catch boaters by surprise. Boaters should use caution when
entering or exiting the inlets and jetty areas.

&&

$$
1 follow-up statement
775 
WHUS72 KMFL 090559
MWWMFL

URGENT - MARINE WEATHER MESSAGE
National Weather Service Miami FL
1259 AM EST Wed Feb 9 2022

AMZ650-670-GMZ676-090700-
/O.EXP.KMFL.SC.Y.0013.000000T0000Z-220209T0600Z/
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1259 AM EST Wed Feb 9 2022

...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 AM EST EARLY THIS
MORNING...

Winds have decreased below advisory criteria, therefore the small
craft advisory will be allowed to expire at 1 am. Small craft
should continue to exercise caution as moderate winds between 15 
and 20 knots will remain possible today. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this small craft advisory went out at Feb 8, 6:46 AM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Feb 8, 6:46 AM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Miami FL
646 AM EST Tue Feb 8 2022

.AVIATION(12Z TAFS)...
Another morning of low cigs and fog across the east coast
terminals. LIFR/IFR cigs and vis this morning through about
13/14z. Easterly winds for the east coast, except NW for KAPF this
afternoon ahead of a frontal system. Showers will increase from
north to south late this afternoon and evening into the overnight
period. As the front moves through the region MVFR cigs will be
possible. Timing of reduced cigs will continue to be adjusted with
the progression/timing of the front.

&&

.PREV DISCUSSION... (Issued 205 AM EST Tue Feb 8 2022)

SHORT TERM (Now through Wednesday)...

Synoptic and Mesoscale Analysis...

A weak frontal boundary remains established across South Florida
early this morning evident by a dewpoint and wind direction
gradient across the region. The front remains fairly shallow in
nature across South Florida as the latest 925mb and 850mb SPC
meso-analysis depict southeasterly flow above a fairly shallow
cold airmass across the northern section of the CWA. This
southerly fetch just above the surface will allow for moisture to
continue to pool along the stalled boundary during the early
morning hours. Surface convergence along a portion of the stalled
boundary is currently producing a cluster of scattered showers
along the northern nearshore atlantic waters of the CWA. While an
isolated shower or two remains possible over land during the next
several hours, the bulk of the precipitation will remain over the
nearshore Atlantic waters where the greatest instability and
surface convergence remains.

With the departure of the low pressure system that had developed
along the boundary this weekend, the mid to upper level forcing
has been rather lackluster over the last 24 hours. However, this
will quickly change as a decent shortwave propagates across the
Gulf of Mexico embedded in the southern branch of the jet stream.
With the arrival of this feature in the vicinity of the northern
Florida peninsula providing the necessary synoptic forcing to
finally push the reinforced front southward across our area during
the day today, a line of scattered showers and cloud cover will
slowly propagate southeastward across the region. At this time,
the latest high res mesoscale models depict the convection and
cloud cover remaining across the northern portions of the CWA
during the day before eventually progressing southward during the
evening and overnight hours tonight. This will allow for a
temperature gradient across the region today with temperatures in
the upper 60s to low 70s just to the west of Lake Okeechobee where
substantial cloud cover and stratiform rain will act to limit
diurnal heating. Meanwhile across the southern extent of the
peninsula, clear skies after the patchy morning fog burns off will
allow for diurnal heating resulting in temperatures close to 80
degrees across the southeastern portion of South Florida.

Insufficient instability and lackluster mid-level lapse rates
depicted on the global and mesoscale models imply the majority of
convection today remaining quite weak and shallow in nature.
Cannot rule out a stray rumble of thunder, however scattered
showers should be the main mode of precipitation today and tonight
with the greatest chance of thunderstorms remaining over the Gulf
stream waters where instability will be higher. Forecast models
also depict a weakening trend in convection as it pushes southward
across the area, allowing for the highest POPs today and tonight
to remain over the northern portion of the CWA. With the eventual
departure of the front through the region occurring early on
Wednesday morning, drier and cool air will advect across the
region via northwesterly flow. High temperatures on Wednesday will
range from the upper 60s across the Lake Okeechobee region to the
lower 70s across the southern portions of South Florida. With the
clearing of clouds across the region during the day on Wednesday
and light north to northwesterly drainage flow taking place across
the region, the stage will be set for a cool afternoon/evening
across interior portions of South Florida on Wednesday.

Fog...

Building upon the mesoscale and synoptic dynamics laid out in the
previous paragraph, conditions are ripe for patchy fog development
across South Florida over the next several hours this morning.
The pooling of moisture along the stationary boundary coupled with
the decoupling of winds in the boundary layer will allow for
enough radiational cooling to allow for temperatures to drop to
near (or reach) their dew point value. The best mesoscale
environment for fog development this morning will be across the
southern interior of South Florida this morning as surface dew
points remain in the mid to upper 60s with calm winds at the
surface. Given the abundance of moisture, it is quite possible
that areas of dense fog are once again possible around sunrise,
especially across the western areas of the Miami metro. An
interesting scientific tidbit to mention when it comes to fog
development is that aside from antecedent conditions (heavy
rainfall in the previous days, high soil moisture, etc), the
transpiration of plants at sunrise can act to provide just enough
of a boost/addition of moisture to achieve saturation and thus the
thickening and expansion of a fog deck at and shortly after
sunrise. With insolation and vertical mixing of the boundary layer
beginning to occur shortly after sunrise, the patchy dense fog
across the area will begin to gradually lift and dissipate for 1-2
hours after sunrise.

LONG TERM (Wednesday Night through Monday)...

Synoptic Analysis..

The mid-level pattern across the CONUS during the beginning of
the extended period will continue to feature a persistent ridge of
high pressure established across the western United States with
longwave troughing remaining in place over the eastern United
States. The southern branch of the jet-stream will remain across
the southeastern United States during this time frame allowing for
the aforementioned shortwave to continue propagating eastward
into the western Atlantic waters during the day on Thursday. With
the departure of the surface frontal boundary to the east of the
region and a surface ridge of high pressure building in to the
southeastern United States, conditions in the synoptic sense
should remain rather quite in nature during late week as the upper
level pattern remains fairly quiet with the southern branch of
the jet-stream well to the north of our region. By late Friday,
another shortwave arrives along the northern Gulf coast with an
associated surface frontal boundary. Surface and 850mb wind flow
will gradually respond to the approach of this feature as the air
mass slowly moderates during the first half of the weekend. At
this point, there are still a few discrepancies between the
different model guidance members as far as the timing and strength
of the low pressure system that develops in the entrance region
of a rather robust jet streak. Given the variety of potential
solutions during this portion of the extended period, it is
important to note that uncertainty remains high during the second
half of the weekend. Depending on the placement of the low
pressure system and the associated frontal boundary, mid to upper
level forcing could become more conducive to a solution involving
a wetter and messy passage or alternatively a more clean and
strong passage that would result in colder temperatures. It is
important to note that at this point both the European and GFS
model suites both depict the surface low pressure system
developing in the western Atlantic waters offshore of the
southeastern United States. This would keep the best dynamics for
any thunderstorms to the northeast of our CWA thus limiting any
potential for stronger convection. As always, model depictions at
the tail end of the extended period can and will change so expect
changes with POPs and temperatures over the next several days as
we gradually move forward in time and hopefully get more clarity
from the various model members.

Day to Day...

Picking up from the short term period, the stage will be set for
the coldest night of the period on Wednesday night/Thursday
morning as light north to north westerly winds and radiational
cooling allow for temperatures to dip into the mid 40s near Lake
Okeechobee, low to mid 50s across the Gulf coast, and the
mid/upper 50s to low 60s across the East coast metro areas.
Thursday will be the nicest day of the period with comfortable
temperatures and dew points remaining in the 40s across inland
portions of South Florida and the mid to upper 50s across the East
coast metro areas. As the low level wind flow begins to shift in
response to the eastward progression of the ridge of high
pressure, prevailing flow will gradually shift from a north
direction to a northeasterly/easterly direction during the day on
Friday. This will act to return moisture and higher dew points to
the area on Friday and slowly begin to moderate the residual air
mass in place over South Florida. This trend will continue into
Saturday as flow veers more southeasterly acting to continue the
gradual warming trend across the region out ahead of the next
frontal boundary during the second half of the weekend. As
mentioned in the synoptic paragraph above, there is uncertainty
regarding the setup during this time frame, so stay tuned to
forecast updates and changes regarding precip and temperatures
for the second half of the weekend. The latest trends do depict a
decent rainfall signature during the later half of the weekend
with another *potential* shot of cold air behind the front.
However as always, we must take this solution with a grain of salt
as it is at the tail end of the extended period.

AVIATION(06Z TAFS)...

MVFR/VFR conditions are expected overnight and early Friday. Lower
VIS (near IFR) will be possible for TMB and cannot rule out lower
VIS for APF around sunrise. Some improvement is expected on
Friday, however, this will be short lived as the signal for lower
CIGs later in the cycle develops around sunset. Shower activity
cannot be ruled out becoming a bit more concentrated later in the
period, especially for APF, PBI and Broward terminals. Winds are
expected to shift from an easterly direction to a more northerly
direction through today.

MARINE...

A weak frontal boundary remains stalled across the region,
bringing scattered showers to the northern atlantic waters of
South Florida this morning. Showers will also be possible later
today as the frontal boundary begins to clear the region. Locally
heavy rainfall and elevated seas are possible in and around this
shower activity. Although seas have decreased slightly over the
last several hours as northeasterly swell has decreased,
increasing northerly winds later today will allow for seas to
once again ramp up to near advisory levels by late tonight.

BEACHES...

A NE swell will gradually diminish today, however increasing
northerly to northeasterly winds will allow for favorable
conditions for rip currents through late this week. Therefore, a
high risk of rip currents will remain at the Palm Beach County
beaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            62  73  58  75 /  40  50  20  10
West Kendall     61  74  56  77 /  40  40  10  10
Opa-Locka        62  74  57  75 /  40  50  20  10
Homestead        61  74  57  75 /  40  50  20  10
Fort Lauderdale  62  73  59  75 /  40  50  20  10
N Ft Lauderdale  62  72  58  74 /  40  50  20  10
Pembroke Pines   60  73  56  75 /  40  50  20  10
West Palm Beach  59  70  56  73 /  50  50  10  10
Boca Raton       61  71  57  74 /  50  50  20  10
Naples           56  69  51  73 /  40  30  10   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Dense Fog Advisory until 8 AM EST this morning for FLZ073-074-
     173-174.

     High Rip Current Risk through Wednesday evening for FLZ168.

AM...None.
GM...None.
&&

Update/Aviation...Kelly
Today through Wednesday and Marine...Frye
Wednesday Night through Monday...Hadi

Visit us at weather.gov/miami

Follow us on Facebook and Twitter at:
www.facebook.com/nwsmiami
www.twitter.com/nwsmiami
Hazardous weather outlook, Feb 8, 4:02 AM EST, 5 hours 19 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
402 AM EST Tue Feb 8 2022

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
090315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
402 AM EST Tue Feb 8 2022

...High Risk of Rip Currents for the Palm Beaches...
...Areas of Fog Possible Interior and Southern Areas...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Rip currents: There is a high risk of rip currents across the Palm
Beaches.

Visibility: Areas of fog will develop once again mainly across the
southern and interior areas early this morning. Some of the fog could
become locally dense reducing visibility to a quarter of a mile or
less.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A high risk of rip currents will continue through late week across
the Palm Beaches.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Special weather statement, Feb 8, 4:21 AM EST, 5 hours before
Special Weather Statement
National Weather Service Miami FL
421 AM EST Tue Feb 8 2022

FLZ069>075-174-081400-
Coastal Collier-Inland Collier-Inland Broward-Metro Broward-
Inland Miami-Dade-Metro Miami-Dade-Mainland Monroe-
Far South Miami-Dade-
Including the cities of Naples, Marco Island, Everglades City,
Immokalee, Miccosukee Indian Reservation, Markham Park,
Coconut Creek, Coral Springs, Tamarac, Sunrise, Plantation,
Davie, Cooper City, Hollywood, Pembroke Pines, Miramar,
Homestead, Florida City, Redland, Miccosukee Resort,
Kendale Lakes, West Kendall, Country Walk, Shark Valley, Miami,
Miami Gardens, Miami Lakes, Hialeah, Doral, South Miami, Kendall,
Cutler Ridge, Flamingo, and Everglades National Park
421 AM EST Tue Feb 8 2022

...Patchy Fog Possible This Morning...

Patchy fog will be possible across portions of the area,
especially the western Atlantic Metro and interior portions of
Southwest Florida through the morning commute. Visibilities are
likely to be reduced to around 1 mile at times, with localized
areas experiencing reduced visibilities to one-half of a mile.

Motorists are advised to drive with caution this morning as
visibilities may widely vary over short distances. Use low beam
headlights and leave extra distance between your vehicle and
others on the road when encountering significant reductions in
visibility. Allow extra time for travel.

Frye

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 5:46 AM ESTDense Fog AdvisoryMFLMiami-Dade2 hr
Feb 8, 6:49 AM ESTMarine Dense Fog AdvisoryMFL71 min
Feb 8, 4:25 PM ESTAreal Flood AdvisoryMFLBroward, Palm Beach110 min

Nearby

Small Craft Advisories in Florida, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.